I am on Coumadin therapy for a mechanical mitral valve and chronic atrial fibrillation. My INR is unstable and hard to keep in the target range of 3.0 to 3.5. I have read of using a constant daily low dosage (100mcg) of vitamin K to resolve INR instability the theory being that the instability may be due to a vitamin K deficiency and the constant dosage gives a bias level for the coumadin to work against. Does anyone have any experience or thoughts on this?
First off, I don't know who is monitoring your coumadin but your INR--established by the World Health Organization--should be between 2.0 and 3.0. INR stands for International Normalized Ration. This means that no matter where you go or what instrument is used, the same method of calculation is used to determine the prothrombin time (how long it takes your blood to clot).
As for you INR being difficult to regulate, If coumadin levels were easy to maintain, there wouldn't be coumadin clinics. I've been on coumadin for four years now and still fluctuate in and out of range. Exercise, stress, illness, other medications; all these things affect how coumadin is metabolized.
Concerning vitamin K, my doctor didn't make me quit eating leafy greens. The trick there is to always eat the same amount on a regular basis. For instance, if you eat three salads a week, you have to eat three salads EVERY week. You can't eat two salads one week and one salad the next. That will throw your INR off. In other words, don't work your diet around your coumadin. Work your coumadin around your diet.
Duke University Medical Center recommended the target range of 3.0 to 3.5 for the St Jude Medical leaflet valve. I have been on it since 1993. The instability has been only the last three years or so. Here's a link to a presentation that suggests vitamin K and the logic for doing so; http://www.dcpa.us/slides09/sun05.trujillo.vitk.pdf
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.